Alert archive / California / Freeze Warnings in 2007

Freeze Warning 8, NWS San Francisco Bay Area, CA

December 21, 20074 counties in California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 21, 2007, 3:20 AM PST for 4 counties in California. It took effect at Dec 21, 2007, 3:49 PM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2007, 3:20 AM PST (11:20 UTC)
In effect from
Dec 21, 2007, 3:49 PM PST
Expired
Dec 22, 2007, 9:00 AM PST
In force
17 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Santa Clara County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 80 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2007-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2007-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 20, 8:47 PM PST, 6 hours 33 minutes earlier.

Area forecast discussion, Dec 20, 8:47 PM PST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
847 PM PST THU DEC 20 2007

.DISCUSSION...THE PASSAGE OF THE COLD FRONT THIS MORNING LEFT MUCH
COOLER TEMPERATURES ACROSS THE DISTRICT WITH HIGHS TODAY RANGING
FROM THE UPPER 30S IN THE HIGHEST HILLS TO THE 50S ELSEWHERE.
READINGS WERE AS MUCH AS 10 DEGREES COOLER THAN MAX TEMPERATURES ON
WEDNESDAY.

THE FRONT HAS PASSED BUT BLUSTERY NORTHWEST WINDS CONTINUE TO BLOW
OVER THE COASTAL WATERS AS WELL AS ACROSS THE HILLTOPS. AUTOMATED
WEATHER GAUGES IN THE NORTH AND EAST BAY HILLS ARE PICKING UP WINDS
GUSTING TO AROUND 30 MPH. WINDS ARE MUCH LIGHTER INLAND AREAS WITH 5-
15 MPH MOST AREAS. THE DEW POINT TEMPERATURES HAVE LOWERED
CONSIDERABLE AND HAVE DROPPED INTO THE 30S MOST AREAS. EXPECT
BREEZES TO KEEP THE TEMPERATURES MIXED OVERNIGHT...BUT SOME OF THE
WIND-SHELTERED AREAS INLAND COULD DROP BELOW FREEZING BY MORNING.
AREAS OF FOG ARE STILL EXPECTED MAINLY IN THE INTERIOR VALLEYS.

HIGH PRESSURE ALOFT WILL BUILD OVER THE WEST COAST ON FRIDAY AND
KEEP THE DISTRICT DRY THROUGH  MUCH OF THE WEEKEND. THE LATEST GFS
BRINGS THE TAIL OF A STORM SYSTEM ACROSS NORTHERN CALIFORNIA LATE
IN THE DAY SATURDAY...BUT RAIN CHANCES SHOULD REMAIN TO THE NORTH AS
500 MB HEIGHTS STAY ABOVE 570 DM. A STRONGER SYSTEM CLIPPING ACROSS
NORTHERN CALIFORNIA SUNDAY NIGHT HAS A BETTER CHANCE OF BRINGING
RAIN TO THE NORTH BAY...BUT AS THE MAIN FOCUS OF ENERGY IS OVER THE
PACIFIC NORTHWEST...NOT MUCH RAINFALL IS EXPECTED IN OUR CWA.

HIGH PRESSURE THEN TO KEEP THE DISTRICT DRY THROUGH THE EARLY PART
OF THE WEEK UNTIL ANOTHER TROUGH DROPS FAR ENOUGH SOUTH TO BRING
RAIN CHANCES TO THE AREA ON WEDNESDAY.

&&

.CLIMATOLOGY...WINTER OFFICIALLY BEGINS ON DECEMBER 21ST AT 10:08 PM
PST.

&&

.AVIATION...SKIES CONTINUE TO CLEAR THIS EVENING AS THE FRONT MOVES
AWAY FROM OUR AREA. GUSTY WINDS WILL GRADUALLY TAPER TONIGHT AS THE
PRESSURE GRADIENT RELAXES IN THE WAKE OF THE FRONT. PATCHY FOG WILL
DEVELOP IN INLAND VALLEY LOCATIONS SUCH AS KSTS REDUCING VSBYS AND
DROPPING CIGS TO VLIFR CONDITIONS.

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS.

PUBLIC FORECAST: ANDERSON
AVIATION/MARINE: C WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 20, 2:33 PM PST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
233 PM PST THU DEC 20 2007

CAZ006-505>514-516>518-212245-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
233 PM PST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WHICH HAD BROUGHT RAINFALL TO CENTRAL CALIFORNIA HAS
MOVED WELL TO THE EAST. BEHIND IT...LIGHTER WINDS WILL COMBINE
WITH COOLER CONDITIONS TO PRODUCES FOG IN MANY VALLEY LOCATIONS
STARTING TONIGHT. PATCHY DENSE FOG IS POSSIBLE WHICH MAY DROP
VISIBILITIES DOWN TO A QUARTER OF A MILE OR LESS AT TIMES IN LOCAL
AREAS. TRAVELERS SHOULD BE PREPARED FOR POTENTIALLY HAZARDOUS
DRIVING CONDITIONS DUE TO REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES COOLER FRIDAY NIGHT
WHICH SHOULD PRODUCE ADDITIONAL AREAS OF FOG IN THE VALLEYS. DENSE
FOG WILL BE POSSIBLE AGAIN. TRAVELERS MAY ENCOUNTER AREAS OF
REDUCED VISIBILITIES WHICH MAY MAKE TRAVEL MORE DIFFICULT. MORE
WIND IS EXPECTED FOR SATURDAY NIGHT WHICH SHOULD GREATLY REDUCE
THE FOG.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:20 AM PSTFrost AdvisoryMTRSanta Clara12 hr
Dec 21, 3:49 PM PSTFrost AdvisoryMTRAlameda, Contra Costa, San Mateo, Santa Clara17 hr

Nearby

Freeze Warnings in California, 2007Every freeze warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.